Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Cardiology | Family Medicine | Hematology | Internal Medicine | Medical Students | Preventive Medicine | Oncology | Pathology | Pharmacy | Radiology | Research

Back to Blogs

Chemotherapy and cardiac toxicity - the lesser of two evils

Author: John Kenyon, CNA | Submitted: September 15, 2010. Updated: October 07, 2010.

John Kenyon, CNA's avatar

 

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 

One of the most dreaded side effects of certain chemotherapy agents is their effect on the heart. The paradox comes from the fact that these drugs, while only a handful, are among the few chemotherapy agents with a substantial survival benefit. In some cases their use is unavoidable. They form fundamental components in the upfront curative treatment of Hodgkin’s lymphoma (ABVD regimen) and Non-Hodgkin’s Lymphoma (CHOP +/- rituximab) and more importantly in the adjuvant treatment of breast cancer patients that have been already cured using surgery (various regimens - AC, FAC, FEC, AC-Taxol). They are also used in the primary treatment of leukemia.

In many cases these drugs are used in younger patients. This again strengthens the irony because these patients will be the ones that tend to have longer life expectancies and as a result risk suffering from cardiac disability at a very early stage in their lives.

Up until recently this possible tradeoff has been regarded largely as a “lesser of two evils” and not every chemotherapy patient will develop heart disease. Still, it is both ironic and tragic that what may well cure a cancer may also kill a certain number of cancer patients who otherwise might have survived to live out a relatively normal and productive life.

There are many potential forms of heart damage that can occur even in patients with no personal or family history of heart disease, and some chemo combinations are more likely than others to cause cardiac complications.

A common example of the problem agents involved in this unfortunate complication would be the anthracycline group of drugs. Anthracyclines include the following drugs: Doxorubicin, Liposomal doxorubicin, Idarubicin, Daunorubicin, Epirubicin, and Mitoxantrone. These drugs are intercalating agents that inhibit topoisomerase II. This ultimately inhibits DNA and cellular replication a fundamental process in cancer progression. Cancer cells that are unable to replicate eventually die by a process known as apoptosis. Anthracyclines also enhance the production of free radicals and since cardiac tissues have difficulty detoxifying free radicals this has been incriminated as the cause of cardiac injury that results from anthracylcine use.

Anthracyclines can cause any ECG changes from tachycardia, heart block, ectopic contractions, nonspecific ST, T wave changes or decrease the QRS voltage. More significantly however, they can lead to prolongation of QT interval which can result in sudden death. All these side effects are conducive to damage of myocardium, and in significant numbers of cases may precipitate cardiomyopathy with resultant death or disability due to congestive heart failure. Anthracylcine use can induce cardiomyopathy in two main forms: an acute fulminant, deadly type which is rare and the more commonly known long term type.

The good news is much of this injury can be avoided (or sometimes even reversed) if chemotherapy is withheld before lasting damage occurs. The NCCN breast cancer guidelines do not specify what sort of cardiac monitoring (echocardiogram versus multi-gated acquisition “MUGA” scans) should be done, only that it BE done. The guidelines call for non-specified cardiac monitoring at 3, 6 and 9 months.

The practice with which I have had some indirect contact calls specifically for MUGA scan to be performed every six (6) weeks during the course of active chemotherapy. This strikes me as a highly conservative approach. The drawbacks are one: cost. MUGA scans are not cheap, and multiple ones (every month to six weeks according to the protocol adopted by one practice with which I’m familiar) could add considerably to the burden of cost to the payee; it could conceivably be refused by an insurance company for an otherwise covered patient, but already had been deemed reasonable and acceptable by some insurers when included as a part of the treatment and monitoring protocol. Another problem is this approach is not always going to be useful (especially in certain cases of advanced cancers).

Cardiac monitoring aside, another point to make is that cardiotoxicity is related to the total dose of the anthracycline taken during the patient’s life. This is known as the total cumulative dose and below this dose the incidence of cardiac toxicity is very low. So the target is always to keep our patients below the total cumulative doses whenever possible. The approximate cumulative doses according to which type of anthracycline employed are as follows:

  * Doxorubicin - 450mg/m2
  * Epirubicin - 900mg/m2
  * Idarubicin - 100mg/m2
  * Mitoxantrone - 120mg/m2

In addition to the total cumulative doses the oncologist may employ other methods of cardiac protection:
- The use of less cardiotoxic alternatives when available, especially in patients deemed at risk of heart disease.
- Dexrazoxane is a cardioprotective drug that acts as a chelating agent thus preventing iron-mediated free radical injury that is caused by anthracyclines. They are usually given in combination with doxorubicin after a total cumulative dose of 300mg/m2 is reached.
- Modification of dose administration with the intention to decrease anthracycline plasma level (eg, doxorubicin given over longer infusion rates).
- Liposomal preparations of doxorubicin (e.g. Doxil, equally effective in some cases and associated with much less toxicity but generally more expensive).

For the sake of completing this review I am including a list of cardiotoxic agents below as well as the type of cardiac injury they are known to cause:

* Doxorubicin and Radiotherapy to the chest wall can cause cardiomyopathy, pericarditis, ischemia, and arrhythmia.
* Other agents that cause cardiomyopathy include bleomycin, cyclophosphamide, cytarabine.
* 5FU (prolonged infusion) as well as vinca alkaloids (VCR, VLB, VDS) can cause ischemia.   
* Pericarditis can result from cyclophosphamide use especially higher doses.
* Methotrexate can cause arrhythmias.
* Doxorubicin-paclitaxel combo as well as the Trastuzumab-doxorubicin combo are both prohibitively cardiotoxic when given simultaneously.

Meanwhile there is the potential to prevent the most ironic and tragic loss of life where a life-threatening cancer may be cured only to have the patient die during treatment or at some point later, instead of walking away having truly beaten the original problem with the help of skilled and courageous oncologists assisted by astute cardiologists.

The biggest single risk of chemotherapy, that it might kill the patient it seeks to cure, may well be avoidable in a great many cases. It strikes this writer as quite possibly a valuable means of changing chemotherapy from a “lesser of two evils” to a far more trustworthy ally in the battle to return healthy patients to long and productive lives.

CITE THIS ARTICLE:
John Kenyon, CNA. Chemotherapy and cardiac toxicity - the lesser of two evils. Doctors Lounge Website. Available at: http://www.doctorslounge.com/index.php/blogs/page/14030. Accessed October 21 2014.


Previous: Benign Ventricular Rhythms and the Anxious Patient Next: The Wrongly Famous in Medical History

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

You must be logged in to post a comment. Please log in or sign up for a free account.



Auto-login on future visits

Forgot your password?


advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.